Wyoming, 2018

High Wind in Wyoming, February 24 to 25, 2018

February 24 to 25, 2018 · NWS CYS · 35 events in 6 counties and zones

Periods of high winds developed across the wind prone areas of southeast Wyoming. Wind gusts of 60 to 75 mph were observed.

Where it happened

Every event with a place to put it; 35 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Periods of high winds developed across the wind prone areas of southeast Wyoming. Wind gusts of 60 to 75 mph were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 24, 6:33 AM MST, 12 minutes earlier.

Area forecast discussion, Feb 24, 6:33 AM MST, 12 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
633 AM MST Sat Feb 24 2018

.UPDATE...
Issued at 628 AM MST Sat Feb 24 2018

WYDOT webcams in the Arlington and Elk Mountain areas are starting
to show considerable blowing/drifting snow. It seems unlikely that
conditions will improve all that much today, as winds are expected
to remain strong and temperatures will remain below freezing. With
that in mind, we issued a Winter Weather Advisory valid until 6 PM
MST this evening. In addition, WYDOT observations already indicate
wind gusts in the 50-55 MPH range near ARL. Have upgraded the High
Wind Watch to a High Wind Warning starting at 15z.

The degree of blowing snow impacts across the remainder of the CWA
is uncertain at this time. The day shift will need to monitor this
closely in case additional Winter Weather Advisories are necessary
for the blowing snow threat.

&&

.SHORT TERM...(Today through Sunday night)
Issued at 217 AM MST Sat Feb 24 2018

Light snow will likely linger across portions of southeast Wyoming
and the western Nebraska Panhandle through mid-morning, before dry
westerly winds develop across much of the area behind the eastward
advancing surface trough. A few narrow, locally intense snow bands
were noted during the overnight hours, but in general impacts have
been low. Orographic snow showers will persist today, and probably
will through the weekend as well.

High winds are the main concern this weekend. A bit of uncertainty
with Arlington today, as CAG-CPR gradients are fairly modest at 50
to 60 meters and 700-800 mb flow is progged to peak at 45 knots or
less this afternoon. However, there may be enough subsidence for a
few gusts over 60 MPH. Will leave the High Wind Watch in place for
now. Bordeaux and the south Laramie Range look a bit better by 15z
today with pressure falls spreading over eastern Wyoming, into the
western Nebraska Panhandle. This should set up a respectable west-
east gradient over the Laramie Range which usually yields stronger
gusts for our eastern wind corridors. Decided to upgrade to a High
Wind Warning there. It may get very windy here in Cheyenne as well
with the majority of models showing good downward omega attempting
to sneak into the I-25 corridor by 18z. Main question right now is
whether last night's snow fall will influence mixing potential. Do
not think this will be the case as snow pack is limited. Soundings
from multiple models suggest excellent mixing with around 55 knots
on top of the mixed layer, and the MAV/MET are showing about 30-33
knot sustained winds for CYS. Our local probability guidance is on
the low side, but the statistical model likely is not capturing 55
knot flow just off the surface. Added central Laramie county & the
city of Cheyenne to the High Wind Warning.

A lull occurs tonight as low-level gradients weaken, the winds are
likely to increase again after 15z Sunday as a sub-1000 mb surface
low tracks along the International Border across MT and ND. A much
more favorable overall pattern for our wind corridors, so opted to
keep a High Wind Watch through Sunday. Removed the High Wind Watch
from the Saturday night time frame as strong winds appear unlikely
at that time.

.LONG TERM...(Monday through Friday)
Issued at 217 AM MST Sat Feb 24 2018

The 500mb height pattern will favor strong west-southwest flow on
Monday as a shortwave approaches the intermountain west. This
will favor strong winds along our high wind corridors Monday. Then
a weak frontal boundary is expected to sag into the northern
portion of our forecast area on Monday night which may trigger a
few snow showers in portions of the northern Laramie Range and
perhaps portions of Converse and Carbon counties.

The models are progging another shortwave to move through the
region on Wednesday. However, it does not look like this feature
will bring moisture with it, except for the higher terrain. It
will also be cooler day behind the front.

Thursday and Friday we should see a bit of a warm up as the upper
level ridge builds over the region, but it will be breezy over the
western half of the forecast area on Friday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 432 AM MST Sat Feb 24 2018

Surface trof will gradually shift east this morning and help clear
out the IFR ceilings over the Nebraska panhandle. After these
clouds clear out, we are expecting strong mixing to take place
this late this morning into the afternoon. The strongest wind
speeds will most likely take place over the CYS taf site where
some better downward vertical motion will be in place.

&&

.FIRE WEATHER...
Issued at 217 AM MST Sat Feb 24 2018

No fire weather concerns. Despite periods of strong/gusty winds on
Saturday & Sunday, minimum RH values should remain well outside of
critical thresholds.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 6 PM MST this evening for WYZ106-110-
     116>118.

     Winter Weather Advisory until 6 PM MST this evening for WYZ110.

     High Wind Watch from Sunday morning through Sunday evening for
     WYZ106-110-116-117.

NE...None.
&&

UPDATE...CLH
SHORT TERM...CLH
LONG TERM...REC
AVIATION...REC
FIRE WEATHER...CLH
Hazardous weather outlook, Feb 24, 3:42 AM MST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
342 AM MST Sat Feb 24 2018

WYZ101>119-251045-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
342 AM MST Sat Feb 24 2018

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong wind speeds can be expected this morning through mid
afternoon especially over the wind corridors just south of
Wheatland and on I-80 between Cheyenne and Laramie.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The threat for strong wind speeds is expected to occur once again
on Sunday over the wind corridors just south of Wheatland and on
I-80 between Cheyenne and Laramie.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-251045-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
342 AM MST Sat Feb 24 2018

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Light snow and patchy fog will gradually come to an end this
morning. Little or no additional accumulation is expected, but
roadways will continue to slick through the morning.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

35 high wind. Local standard time, as filed.

High Wind, Central Laramie Range and Southwest Platte County

When
February 24, 6:45 AM MST to 7:05 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 24/0805 MST.

High Wind, North Snowy Range Foothills

When
February 24, 7:30 AM MST to 11:50 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Copper Cove measured sustained winds of 40 mph or higher, with a peak gust of 66 mph at 24/0800 MST.

High Wind, North Snowy Range Foothills

When
February 24, 8:00 AM MST to 3:30 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 24/0820 MST.

High Wind, South Laramie Range Foothills

When
February 24, 8:25 AM MST to 1:45 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Otto Road measured sustained winds of 40 mph or higher, with a peak gust if 68 mph at 24/1200 MST.

High Wind, South Laramie Range

When
February 24, 8:30 AM MST to 12:30 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Buford East measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 24/0845 MST.

High Wind, South Laramie Range

When
February 24, 8:35 AM MST to 12:35 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Remount Road measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
February 24, 9:15 AM MST to 12:15 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Wildcat Trail measured sustained winds of 40 mph or higher, with a peak gust of 69 mph at 24/1145 MST.

High Wind, South Laramie Range Foothills

When
February 24, 9:45 AM MST to 2:20 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Interstate 80 mile post 353 measured sustained winds of 40 mph or higher, with a peak gust of 67 mph at 24/1155 MST.

High Wind, South Laramie Range Foothills

When
February 24, 9:45 AM MST to 11:45 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Whitaker measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 24/1115 MST.

High Wind, North Snowy Range Foothills

When
February 24, 11:05 AM MST to 3:05 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 24/1435 MST.

High Wind, North Snowy Range Foothills

When
February 24, 12:00 PM MST to 1:00 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington East measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 24/1235 MST.

High Wind, South Laramie Range Foothills

When
February 24, 12:00 PM MST to 2:05 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Wyoming Hill measured sustained winds of 40 mph or higher.

High Wind, Central Laramie County

When
February 24, 12:21 PM MST to 1:58 PM MST
Where
Central Laramie County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The wind sensor at FE Warren AFB measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 24/1227 MST.

High Wind, North Snowy Range Foothills

When
February 24, 1:15 PM MST to 3:15 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Wagonhound measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
February 24, 5:30 PM MST to 5:35 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Strouss Hill measured peak wind gusts of 63 mph.

High Wind, Central Laramie County

When
February 25, 8:35 AM MST to 2:35 PM MST
Where
Central Laramie County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The WYDOT sensor at Bear Creek measured sustained winds of 40 mph or higher, with a peak gust of 64 mph at 24/0840 MST.

High Wind, North Snowy Range Foothills

When
February 25, 9:25 AM MST to 5:25 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher, with a peak gust of 70 mph at 25/1225 MST.

High Wind, North Snowy Range Foothills

When
February 25, 11:20 AM MST to 2:50 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Wagonhound measured sustained winds of 40 mph or higher, with a peak gust of 69 mph at 25/1245 MST.

High Wind, North Snowy Range Foothills

When
February 25, 11:30 AM MST to 3:30 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Cooper Cove measured wind gusts of 58 mph or higher, with a peak gust of 76 mph at 25/1330 MST.

High Wind, North Snowy Range Foothills

When
February 25, 11:30 AM MST to 3:30 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Interstate 80 mile post 249 measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
February 25, 11:35 AM MST to 2:50 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Strouss Hill measured wind gusts of 58 mph or higher, with a peak gust of 75 mph at 25/1230 MST.

High Wind, South Laramie Range

When
February 25, 11:40 AM MST to 3:25 PM MST
Where
South Laramie Range forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Lone Tree measured wind gusts of 58 mph or higher, with a peask gust of 63 mph at 25/1205 MST.

High Wind, South Laramie Range

When
February 25, 11:45 AM MST to 3:45 PM MST
Where
South Laramie Range forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Vedauwoo measured wind gusts of 58 mph or higher, with a peak gust of 65 mph at 25/1235 MST.

High Wind, North Laramie Range

When
February 25, 12:00 PM MST to 3:00 PM MST
Where
North Laramie Range forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Department of Highways
Coordinates
42.253, -105.399 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured wind gusts of 58 mph or higher, with a peak gust of 72 mph at 24/1250 MST.

High Wind, South Laramie Range

When
February 25, 12:00 PM MST to 1:20 PM MST
Where
South Laramie Range forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Buford East measured wind gusts of 58 mph or higher, with a peak gust of 67 mph at 25/1220 MST.

High Wind, South Laramie Range Foothills

When
February 25, 12:20 PM MST to 12:25 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Otto Road measured peak wind gusts of 58 mph.

High Wind, North Snowy Range Foothills

When
February 25, 12:25 PM MST to 1:40 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington East measured sustained winds of 40 mph or higher, with a peak gust of 67 mph at 25/1230 MST.

High Wind, South Laramie Range

When
February 25, 12:35 PM MST to 2:15 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Wildcat Trail measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 25/1315 MST.

High Wind, North Snowy Range Foothills

When
February 25, 12:40 PM MST to 3:10 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Foote Creek measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 25/1300 MST.

High Wind, South Laramie Range

When
February 25, 12:45 PM MST
Where
South Laramie Range forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Hynds Lodge Road measured a peak wind gust of 58 mph.

High Wind, South Laramie Range

When
February 25, 1:00 PM MST to 3:45 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Summit East measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
February 25, 1:20 PM MST to 3:35 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Dana Ridge measured sustained winds of 40 mph or higher.

High Wind, Central Laramie Range and Southwest Platte County

When
February 25, 2:00 PM MST to 6:00 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured wind gusts of 58 mph or higher, with a peak gust of 73 mph at 25/1525 MST.

High Wind, South Laramie Range

When
February 25, 2:00 PM MST
Where
South Laramie Range forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Pumpkin Vine measured a peak wind gust of 59 mph.

High Wind, North Snowy Range Foothills

When
February 25, 2:15 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The wind sensor at the Elk Mountain Airport measured a peak gust of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755584, 755597, 755602, 755652, 755619, 755645, 755648, 755651, 755654, 755592, 755590, 755655, 755589, 755608, 755605, 755588, 755603, 755609, 755598, 755604, 755606, 755622, 755647, 755596, 755620, 755653, 755591, 755649, 755601, 755621, 755646, 755599, 755585, 755644, 755600.